Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 210, NWS Grand Forks, ND

July 25, 2020Grand Forks County, Nelson County, Walsh County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 25, 2020, 9:16 PM CDT for Grand Forks County, Nelson County, Walsh County, North Dakota. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2020, 9:16 PM CDT (02:16 UTC)
Expired
Jul 25, 2020, 10:00 PM CDT
In force
44 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grand Forks County, ND, Nelson County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 56 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 9:25 PM CDTHAIL 11 Ne Niagara, NDLOTS OF NICKEL TO QUARTER SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.3 hours before the alert went out and 336 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2020-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2020-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

814 
WUUS53 KFGF 260216
SVRFGF
NDC035-063-099-260300-
/O.NEW.KFGF.SV.W.0210.200726T0216Z-200726T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
916 PM CDT Sat Jul 25 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northwestern Grand Forks County in northeastern North Dakota...
  East central Nelson County in northeastern North Dakota...
  South central Walsh County in northeastern North Dakota...

* Until 1000 PM CDT.

* At 916 PM CDT, a severe thunderstorm was located over Niagara, or
  37 miles southwest of Grafton, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Niagara around 920 PM CDT.
  McCanna around 935 PM CDT.
  Orr around 950 PM CDT.
  Inkster, Forest River Colony and Gilby around 1000 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4776 9787 4794 9806 4829 9766 4797 9727
TIME...MOT...LOC 0216Z 229DEG 19KT 4797 9789 

HAIL...1.00IN
WIND...60MPH
 
$$

Knutsvig
2 follow-up statements
473 
WWUS53 KFGF 260236
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
936 PM CDT Sat Jul 25 2020

NDC035-063-099-260300-
/O.CON.KFGF.SV.W.0210.000000T0000Z-200726T0300Z/
Grand Forks ND-Nelson ND-Walsh ND-
936 PM CDT Sat Jul 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN GRAND FORKS...EAST CENTRAL NELSON AND SOUTH CENTRAL
WALSH COUNTIES...

At 936 PM CDT, a severe thunderstorm was located near Niagara, or 33
miles southwest of Grafton, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  McCanna around 945 PM CDT.
  Orr around 1000 PM CDT.
  Inkster, Forest River Colony and Gilby around 1015 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4776 9787 4794 9806 4829 9766 4797 9727
TIME...MOT...LOC 0236Z 230DEG 16KT 4802 9780 

HAIL...1.00IN
WIND...60MPH
 
$$

Knutsvig
432 
WWUS53 KFGF 260259 RRA
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
959 PM CDT Sat Jul 25 2020

NDC035-063-099-260309-
/O.EXP.KFGF.SV.W.0210.000000T0000Z-200726T0300Z/
Grand Forks ND-Nelson ND-Walsh ND-
959 PM CDT Sat Jul 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRAND FORKS...
EAST CENTRAL NELSON AND SOUTH CENTRAL WALSH COUNTIES WILL EXPIRE AT
1000 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.

LAT...LON 4776 9787 4794 9806 4829 9766 4797 9727
TIME...MOT...LOC 0259Z 229DEG 19KT 4809 9768 

$$

Knutsvig

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 6:56 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 25, 6:56 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
656 PM CDT Sat Jul 25 2020

.UPDATE...
Issued at 656 PM CDT Sat Jul 25 2020

Adjusted POPs a bit for showers and thunderstorms that have been
sparse to develop along the front across the Devils Lake Basin.
There continues to be some towers trying to go up along the
boundary and some post frontal showers and storms further west, so
continued to keep POPs fairly high for now. Will continue to
monitor as the front pushes southeast.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 303 PM CDT Sat Jul 25 2020

The main impact for the short term will be the cold frontal
passage tonight, and any associated severe storms with it.

Low clouds are finally scouring out of the southern Red River
Valley, yet some still remain over west central Minnesota. Other
areas have cleared, allowing good heating, with plenty of
moisture. SPC meso page shows plenty of surface based CAPE along
and west of the Valley, with good 0-6km effective shear. Surface
cold front appears to be inching into the Devils Lake region and
central North Dakota, which will be the focus for late afternoon
and evening showers and storms. High resolution guidance shows
activity breaking out over central North Dakota between 5 and 7
pm, with potential strong to severe storms then. Think most of the
strong to severe activity will last through sundown, then think
it will trend downward again. Not much of a low level jet tonight
to keep things going beyond then, but will be monitoring those
trends this evening. Even though storms may not be severe by late
evening and overnight, they should hold together and bring some
rain to many areas. All this activity should move out of the FA by
late Sunday morning, with the rest of the period looking more
normal temperature-wise, and quieter.

.LONG TERM...(Monday through Saturday)
Issued at 303 PM CDT Sat Jul 25 2020

July has been an active month so far, but it looks like we will be
getting a break near the end of the month. High pressure is present
at the surface throughout much of the next week. This quieter high
pressure pattern starts to break down later in the week with some
chances for showers or thunderstorms returning Friday into the
weekend. For this potentially more active period there is good
agreement on a change in pattern around this time, but specifics are
uncertain with the spread in deterministic and ensemble guidance.
Temperatures in this period will be relatively stable with a slight
warming trend going from near normal on Monday to warmer than normal
later in the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 656 PM CDT Sat Jul 25 2020

VFR conditions at all TAF sites, which will continue throughout
the period. Thunderstorms will move in from the west later this
evening although coverage has been a bit more sparse than
expected. So have VCTS at KDVL, KGFK and KTVF but kept them out
of KBJI and KFAR fo now. VFR conditions and only some lingering
mid and high clouds later tonight as thunderstorms exit the area.
Winds will shift around to the northwest behind a cold front,
already having moved through KDVL. The northwest winds will become
somewhat gusty tomorrow afternoon.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JR
SHORT TERM...Godon
LONG TERM...NC
AVIATION...JR
Hazardous weather outlook, Jul 25, 4:11 AM CDT, 17 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
411 AM CDT Sat Jul 25 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261300-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
411 AM CDT Sat Jul 25 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible this afternoon and
evening. Storms are expected to affect the Devils Lake basin after
4pm, and the remainder of eastern North Dakota into the Red River
Valley after 6pm. Severe storm potential will diminish after
sunset. Main threats include hail up to 1.5 inches and wind gusts
up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon.

In the hours before

Local storm report, Jul 25, 4:26 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
426 PM CDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             6 ENE CLYDE             48.80N 98.78W
07/25/2020  M1.00 INCH       CAVALIER           ND   PUBLIC

            MOSTLY PEA SIZE HAIL, BUT A FEW LARGER
            STONES.

&&
Special weather statement, Jul 25, 4:29 PM CDT, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
429 PM CDT Sat Jul 25 2020

NDZ007-008-252215-
Pembina ND-Cavalier ND-
429 PM CDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CAVALIER AND
NORTHWESTERN PEMBINA COUNTIES UNTIL 515 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm over
Langdon, moving east at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Olga around 450 PM CDT.
  Concrete around 500 PM CDT.
  Mountain around 505 PM CDT.
  Icelandic State Park and Akra around 510 PM CDT.
  Backoo around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4873 9851 4886 9852 4891 9771 4867 9771
TIME...MOT...LOC 2129Z 268DEG 37KT 4878 9840

Knutsvig
Local storm report, Jul 25, 4:47 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
447 PM CDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             14 W LANGDON            48.76N 98.68W
07/25/2020  M1.50 INCH       CAVALIER           ND   PUBLIC

            REPORT RECEIVED VIA BROADCAST MEDIA. TIME
            ESTIMATED VIA RADAR.

&&
Local storm report, Jul 25, 6:11 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
611 PM CDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND DMG     2 SE ARGUSVILLE         47.03N 96.91W
07/24/2020                   Cass               ND   NWS EMPLOYEE

            A FEW LARGE 4 TO 8 INCH DIAMETER BRANCHES BROKEN DOWN IN
            A FARM SHELTER BELT. TIME ESTIMATED BASED ON RADAR.

1245 AM     TSTM WND DMG     1 S FARGO               46.86N 96.82W
07/25/2020                   Cass               ND   NWS STORM SURVEY

            NUMEROUS LARGE 3 TO 5 INCH DIAMETER BRANCHES BROKEN DOWN
            NEAR PRAIREWOOD GOLF COURSE.

0238 AM     TSTM WND GST     4 SSE ERHARD            46.43N 96.07W
07/25/2020  E95.00 MPH       Otter Tail         MN   NWS STORM SURVEY

            A MICROBURST /DOWNBURST WIND/ LIKELY INITIATED OVER THE
            WEST END OF LONG LAKE AND MOVED RAPIDLY EASTWARD ACROSS
            LONG LAKE POINT ROAD. A TRAILER HOME WAS BLOWN OVER AND
            DEMOLISHED. SEVERAL LARGE TREE LIMBS WERE BROKEN DOWN BY
            THE WINDS WHILE A PONTOON WAS LIKELY FLIPPED OVER BY THE
            COMBINATION OF WAVE AND WIND ACTION. TIME ESTIMATED BASED
            ON RADAR AND LOCAL OBSERVATIONS.

0305 AM     TSTM WND DMG     5 S DENT                46.48N 95.72W
07/25/2020                   Otter Tail         MN   PUBLIC

            INITIAL REPORTS FROM DEAD LAKE INDICATE NUMEROUS TREES
            UPROOTED AND DAMAGE TO DOCK LIFT. RELAYED FROM BROADCAST
            MEDIA VIA SOCIAL MEDIA

0315 AM     TSTM WND DMG     3 NW OTTERTAIL          46.46N 95.60W
07/25/2020                   Otter Tail         MN   BROADCAST MEDIA

            INITIAL REPORTS INDICATE POSSIBLE MOBILE HOME BLOWN OVER
            ON LONG LAKE ROAD. RELAYED VIA SOCIAL MEDIA.

&&

GGUST
Local storm report, Jul 25, 8:26 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
826 PM CDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             3 W TOLNA               47.83N 98.50W
07/24/2020  E0.88 INCH       NELSON             ND   PUBLIC

&&

KNUTSVIG
Special weather statement, Jul 25, 8:48 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
848 PM CDT Sat Jul 25 2020

NDZ014-015-260230-
Benson ND-Ramsey ND-
848 PM CDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON AND
SOUTHEASTERN RAMSEY COUNTIES UNTIL 930 PM CDT...

At 848 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Totten, or 11 miles south of Devils Lake, moving northeast at 25
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  St Michael and Tokio around 855 PM CDT.
  Camp Grafton and Lakewood Park around 900 PM CDT.
  Crary, Doyon and Southam around 930 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern North Dakota.

LAT...LON 4827 9865 4805 9842 4802 9842 4802 9852
      4800 9853 4787 9897 4797 9910
TIME...MOT...LOC 0148Z 239DEG 20KT 4796 9893

Knutsvig

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:48 PM CDTSpecial Weather StatementFGFRamsey42 min
Jul 25, 9:13 PM CDTSevere Thunderstorm WarningFGFRamsey, Walsh47 min
Jul 25, 9:23 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson37 min
Jul 25, 9:55 PM CDTSpecial Weather StatementFGFBarnes50 min
Jul 25, 10:02 PM CDTSpecial Weather StatementFGFWalsh43 min
Jul 25, 10:20 PM CDTSpecial Weather StatementFGFGrand Forks55 min
Jul 25, 10:50 PM CDTSpecial Weather StatementFGFBarnes55 min
Jul 25, 11:48 PM CDTSpecial Weather StatementFGFTraill42 min
Jul 25, 11:51 PM CDTSpecial Weather StatementFGFSargent24 min
Jul 26, 12:08 AM CDTSevere Thunderstorm WarningFGFTraill52 min
Jul 26, 12:43 AM CDTSpecial Weather StatementFGFRichland32 min
Jul 26, 1:04 AM CDTAreal Flood AdvisoryFGFSargent9 hr
Jul 26, 1:16 AM CDTSpecial Weather StatementFGFRichland29 min
Jul 26, 1:31 AM CDTSevere Thunderstorm WarningFGFRichland59 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.